Severe Infusion Reactions to Fabry Enzyme Replacement Therapy: Rechallenge After Tracheostomy
A 34-year-old male patient with Fabry disease (OMIM 301500) commenced enzyme replacement therapy (ERT) with Agalsidase alfa, with positive clinical response. Infusion reactions, initially mild and easily managed, commenced during his 13th infusion, and continued over the next 3 years. Severity of reactions subsequently increased despite very slow infusion, extended prophylactic medication and attempted desensitisation, requiring regular intensive care unit (ICU) admissions. Facial oedema and flushing, throat tightness, headache and joint pain typically occurred 4–36 h after completion of most infusions, responding rapidly to subcutaneous adrenaline. Low titre specific IgG seroconversion was noted at 12 months, with subsequent reversion to negative after 5 years, despite persistence of infusion reactions. Specific IgE and skin testing was negative. Trial of ERT product switch to Agalsidase-beta resulted in no improvement in reactions. At 5 years, ERT was ceased in the face of recurrent ICU readmissions. In the face of progressive clinical deterioration, he underwent tracheostomy to allow recommencement of ERT. Two years later, he has clinically improved on regular attenuated dose Agalsidase-beta, administered by slow infusion in a local hospital setting.
KeywordsEnzyme Replacement Therapy Fabry Disease Obstructive Sleep Apnoea Infusion Reaction Agalsidase Alfa
The authors gratefully acknowledge the persistence and courage of the patient and his family, the assistance of nursing and medical staff of the Nephrology, Otolaryngology, Intensive Care and Medical Day Units of the Royal Melbourne and the patient’s regional hospitals, and the provision of Gb3 levels and antibody testing from the laboratories of Shire and Genzyme.
- Barbey F, Livio F (2006) Safety of enzyme replacement therapy. In: Mehta A, Beck M, Sunder-Plassmann G (eds) Fabry disease: perspectives from 5 years of FOS. Oxford PharmaGenesis, Oxford, Chapter 41. http://www.ncbi.nlm.nih.gov/books/NBK11617/
- Ramaswami U, Wendt S, Parini R et al (2005) Safety of enzyme replacement therapy with agalsidase alfa in children with Fabry disease. J Inherit Metab Dis 28(Suppl 1):330Google Scholar